Sunday, October 18, 2009

Is There a Gardasil / ALS Connection?

All it would take is for neurologists to ask young female patients—and soon, young men too—a simple question.

“You have symptoms of ALS. Did you have the Gardasil vaccination?”

That’s the only way that we’re going to eventually find out whether the unusually rapid-onset ALS-like paralysis that killed Jenny Tetlock and Whitney Baird was indeed related to their recent vaccinations with Gardasil.

Up until now, no-one’s been asking. Most parents take routine vaccinations for granted and don’t think to bring it up. Merck and the FDA insist there’s no link. But at the 134th meeting of the American Neurological Association, Catherine Lomen-Hoerth, MD, director of the ALS Center at University of California San Francisco Medical Center, was asking.

Jenny Tetlock died from a neurological disease, mediated by immune responses, which led to extensive damage in her spinal cord. Lomen-Hoerth noted the unusual inflammation in Jenny’s spine and announced that she and her team are planning to study girls with ALS, both those who got the vaccination and those who didn’t, to compare symptoms and pathological features.

Hopefully, neurologists will now start asking about Gardasil—so simple!—and perhaps even comb through the records of any current and deceased patients with juvenile ALS, and then send the information on to Lomen-Hoerth.  It won't just be Jenny's parents who are saying, look, maybe there's no connection, but we want to know for sure.

And it’s not at all irrational to ask that question. Right now, there’s no causal link established between Gardasil and ALS, and two cases among millions of girls safely inoculated with the HPV vaccine means zip. However, given the unusual spinal inflammation (not a hallmark of ALS) and Jenny and Whitney’s shared history of a childhood autoimmune skin disorder that might have made them more vulnerable; given that periods of paralysis have marked mystery post-Gardasil medical conditions in a number of girls—given all that, there’s good reason to ask the question seriously.


Anonymous said...

I can't think why any intelligent and competent neurologist WOULDN'T ask that question, now that another neurologist has put it out there. If there is a link we need to find it, and if there isn't we need to know that, too, so the issue can be put to bed.

Nina said...

It’s refreshing to read about a doctor who’s willing to investigate the possibility of Gardasil as a culprit in ALS. My daughter developed epilepsy after vaccination by Gardasil and her neurologists caution me to connect her condition to the vaccine. Yet, Gardasil’s prescribing information documents many serious illnesses during the clinical trials and in post-marketing experiences. Why has it taken so long for doctors to consider the vaccine when a patient presents with certain symptoms? Isn’t a drug’s prescribing information meant for a doctor’s eye? Let’s hope the 134th Meeting of the American Neurological Association starts a chain reaction of other professional medical associations to begin asking if their patient received an HPV vaccine.

Anonymous said...

My strong healthy hyperactive 35year (not underweight, not overweight) 35 old wife had the first shot of Cervarix (Gardasil equiv) in mid Jan 2010 and is having a severe reaction since then. This vaccine really messes up the metabolism and the immune system. This is what she suffered:

Dizzyness, frequent headache, joint pain, frequent fever, throat infection, dry upper/inner mouth, flutters in ear, severe weakness, irregular and messed up period and most importantly (this was the clue) massive loss of body fat in a very short period of time. The skin of her hands started shriveling like an old woman (hint: sub-cutaneous fat). Dry skin and mild rashes all over. She was so weakened that she was almost bedridden for a few days.

Good thing is that now she is regaining strength and on the way to recovery. This is what we and our good family physician (specialist in Internal medicine and gastro-entr) had to do.

1. MUST: Don't eat any wheat products. Eat rice instead. Stop any form of dieting and go to full nourishing meals.
2. Drink lots of water, 4 glasses of fresh fruit juice every day. Drink coconut water if you can get it.
3. Lots of butter, yogurt, curd, full-cream milk, fish. Have two country chicken/duck eggs everyday
4. MUST: A good multivitamin, specially vitamin B-Complex syrup (Polybion) 3 times a day
5. Plenty of vegetables, specially carrots and beet-root (semi-boiled)
6. Try to maintain basic physical activities but do not exert. Take good rest.
7. Eat fish
8. Sesame seed paste (mix with milk shake/yogurt)
9. MUST: Have this "muscle builder" supplement 3 times a day for 5 days (no more): "Carnitin Ornitate" (may be available under different brands).
10. Get a good protein supplement with essential amino acids.

According to our doctor, the full recovery would take a month or two.

This post may help others to cope with the after effects. The treatment may already be known to many doctors but I could not find any on the net. Hence the posting.

Always consult a "really good expert" specializing in Internal Medicine and Immunology. I mean the type of doctors (a rarity these days) who have not yet lost their brains (and heart), who try to understand things in terms of the underlying body chemistry and keep themselves updated with research and open issues. If you think the doctor is not paying attention to the effects/suffering and is dismissing you after routine stuff, change the doctor immediately. He/she probably does not know any more than what has been spoon-fed by the Merck/GSK sales folks.

And when you recover, get together with others and sue the living daylights out of GSK and Merck. I am very sure they fudged/cooked their clinical trial reports or what they tried is not what they are selling. Enron of medicine? Why not. The vaccine may or may not be effective against HPVs (time will tell) but the way they have set the dose and the turbo-charged it with the adjuvents, definitely does not suit all human beings.

PS. If your body already shows such a violent reaction, do not go for the next injections. Your immune system will remember this viral-protein till you die at a ripe old age.